Virginia, 2008

High Wind in Virginia, February 10, 2008

February 10, 2008 · NWS AKQ · 2 events in 2 counties and zones

Very strong West to Northwest winds occurred behind a cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Very strong West to Northwest winds occurred behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 10, 3:01 PM EST, 19 minutes earlier.

Area forecast discussion, Feb 10, 3:01 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 PM EST SUN FEB 10 2008

.SYNOPSIS...
A STRONG COLD FRONT PUSHES THROUGH THE MID ATLANTIC THIS
AFTERNOON...BRINGING VERY WINDY CONDITIONS TO THE REGION. COLD
HIGH PRESSURE BUILDS IN FROM THE NORTHWEST TONIGHT THROUGH
MONDAY...THEN MOVES OFF THE MID ATLANTIC COAST ON TUESDAY. ANOTHER
COLD FRONT APPROACHES TUESDAY...AND CROSSES THE REGION ON
WEDNESDAY. HIGH PRESSURE BUILDS BACK OVER THE AREA LATE IN THE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
GUSTY WINDS HAVE BEEN REALIZED THROUGHOUT THE AREA AS THE STRONG
FRONT SLOWLY APPROACHES. PRETTY SIG TEMP/DEW PT GRADIENT JUST TO
OUR NW...LOUISA RIGHT NOW IS SITTING AT 55/23 WHEREAS JUST BEHIND
THE FRONT TEMPS ARE DROPPING INTO THE UPR 20S TO LWR 30S AND DEW
PTS ARE 1 TO 18 DEGREES. FRONT WILL CONTINUE TO PUSH THROUGH THE
REGION THIS AFTN AND EVNG...AND OFFSHORE AFTER SUNSET. THIS MAKES
FOR A COLD NIGHT TONIGHT AFTER A PERIOD OF PRETTY MILD TEMPS.
WINDS TAKE A WHILE TO DIMINISH TONIGHT ESP OVER THE EASTERN
SHORE...SO WIND CHILLS WILL TAKE A DIVE AS WELL. AS IT STANDS
RIGHT NOW...THE EASTERN SHORES WIND CHILLS WILL BE RIGHT AROUND
ZERO...AROUND 5 DEGREES OVER THE NORTHERN PIEDMONT TO MID TEENS
FOR OUR SE COUNTIES. SINCE OUR WIND CHILL ADVSRY CRITERIA FOR OUR
MD AND VA COUNTIES IS -5 DEGREES...THIS IS JUST ABOVE THAT
THRESHOLD SO NO PRODUCTS WILL BE ISSUED. BUT THE EVNG SHIFT WILL
HAVE TO MONITOR AND THINK ABOUT ISSUING AN ADVSRY IF THE EASTERN
SHORE INDEED DROPS A BIT COLDER.

&&

.SHORT TERM /MONDAY MORNING THROUGH WEDNESDAY/...
THE CENTER OF THE HIGH BUILDS IN OVERHEAD ON MONDAY SO WINDS
DIMINISH EVEN FURTHER AND SKIES REMAIN MOCLEAR. THE EASTERN SHORE
MAY HOLD ONTO SOME GUSTS THROUGH MID AFTN HOWEVER UNTIL THE HIGH
REACHES THE COAST. A PRETTY STRONG PUSH OF COLD AIR WILL KEEP
TEMPS DOWN IN THE MID 30S FOR MUCH OF THE PIEDMONT...CLOSER TO 40
DEGREES IN THE SE. THE EASTERN SHORE DOESNT LOOK TO GET ABOVE
FREEZING. PRETTY SIMILAR LOWS ON MON NIGHT...COULD BE LOWER BUT AN
INCREASE IN CLOUDS IS EXPECTED ESP OVER THE WEST.

WINDS SHIFT BACK TO THE SOUTH ON TUES AS HIGH PRESSURE MVS
OFFSHORE AND CLOUDS ARE EXPECTED TO INCREASE RAPIDLY THROUGHOUT
THE DAY AS THE NEXT SYSTEM MVS INTO THE OHIO VALLEY. THE NAM IS
SLIGHTLY FASTER (WHEREAS THE LATEST GFS RUNS ARE SLIGHTLY SLOWER THAN
PREVIOUS RUNS) SO DIDNT TOUCH THE CURRENT FCST TOO MUCH. THIS
BRINGS THE CHANCE OF RAIN INTO OUR NW COUNTIES TUES AFTN. A LOW
DVLPS OFF THE SE COAST LATE TUES AND HEADS UP THIS WAY AS THE
PRIMARY LOW MVS INTO NEW ENGLAND...SO WHILE OUR AREA IS BETWEEN
THESE TWO SYSTEMS TUES NIGHT...OUR PRECIP CHANCES REMAIN RATHER
LOW FOR THIS PERIOD. AS THE LOW MVS INTO OUR COASTAL WATERS WED
MORNING AND THE FRONT APPROACHES FROM THE WEST...OUR PRECIP
CHANCES INCREASE BUT NOT ALL THAT SIGNIFICANTLY AS MOISTURE STILL
LOOKS TO BE SOMEWHAT CUT-OFF FOR US AND MAIN LOBE OF ENERGY
REMAINS TO OUR NORTH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
LTST GFS/ECMWF A BIT SLOWER IN MOVG MSTR ASSCTD WITH FRNTL STSYM
OFFSHORE WED NITE. THUS...HELD ONTO CHC POPS MOST AREAS THRU EVE
HRS...MOST OF THE NITE ACROSS SERN CSTL SCTNS. KEPT IT AL LIQUID
FOR NOW AS THNKG HERE IS THAT PCPN ENDS W-E THRU OUT NITE WITH
DCRG CLDNS W OF CHES BAY AFTR MIDNITE. SO FCSTD BELOW FREEZING
TMPS DONT OCCUR UNTIL PCPN ENDS AND SKIES BECOME PT CLDY.

H5 RIDGE BUILDS ACROSS RGN THU AND FRI. RETURN FLOW TAKES TMPS ABV
NRML FRI. NXT IN A SERIES OF QUICK MOVG S/W EMBEDDED IN SRN JET
GATHERS GULF MSTR FRI AND BEGINS TO MOVE NE BY NXT WKEND. MEANWHILE
A NRN S/W PROGGED TO MOVE QUICKLY E AS WELL. THERE IN LIES THE FCST
PRBLM AS THE MAIN DIFFERENCE IN TDYS MODELS CONTS TO BE THE TRACK
OF THE SRN S/W. 00Z GFS IS TRACKING THIS FTR MORE TOWARD THE WEST
WHICH IS COMING IN LINE WITH A ECMWF SOLN. WITH THE SYSTM PROGGED TO
TRACK OVR OR W OF FA...WILL KEEP PCPN MAINLY LIQUID AT THIS POINT.
WILL HOLD OFF ON PCPN CHC UNTIL SAT NITE...THEN CONT CHC POPS SUN
INTO SUN NITE. HELD POPS AT 30-40% ATTM GIVEN THIS IS A DAY 7 EVENT.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
WINDY CONDITIONS EXPECTED TO CONTINUE INTO THE NIGHT
TONIGHT...OTHERWISE VFR. SUST WINDS HAVE BEEN WESTERLY AT 15-22
KTS WITH GUSTS TO NEAR 40 KTS AT THE TAF SITES. WIND GUSTS WEAKEN
AFTER SUNSET...THO SUST WINDS NEAR 20 KTS AND GUSTS TO 40 KT WILL
STILL BE POSSIBLE THRU 03Z MON.

CLEAR SKIES EXPECTED ON MONDAY...AND CLOUDS MOVE BACK IN TUES
AHEAD OF THE NEXT SYSTEM.

&&

.MARINE...
STRNGST WND GUSTS XPCTD FM ABT 21Z-06Z. KEEPG CRNT GALE HEADLINES AS
WITH GUSTS CAPPED AT 45 KTS. NOT OUT OF THE QSTN THAT A FEW GUSTS
HIGHER THAN 45 KTS OCCUR NXT 12 HRS...BUT FREQUENCY OF SUCH GUSTS
NOT XPCTD TO BE LONG ENUF TO HOIST STORM WRNGS AT THIS TIME. XPCTD
WNDS TO SLOWLY DECREASE BLO GALE FORCE FROM S-N STARTING AFTR
MIDNITE OVR CURRITUCK SND AREA AND ENDG BY 15Z ACROSS NRN CSTL WTRS
IVOF BUOY 44009. SCAS WILL LIKELY REPLACE GALES ON MON.

NXT THREAT FOR FLAGS WILL BE TUE AFTRN AND CONTG THRU WED AS P-GRDNT
INCREASES AHEAD OF NXT CDFRNT. XPCT S WNDS TO INCRS INTO SCA RANGE
TUE AFTRN AND CONT TUE NITE. MODELS SUGGEST A FEW HR LULL IN WND
SPEEDS (WED AM) B4 THE NXT DECENT SHOT OF CAA PROGGED BEHIND CDFRNT
WED AFTRN AND NITE BUT FROM A NW DRCTN. GUSTS TO 30KTS PSBL AS WELL.

AS FOR TIDES...MRP DATA STILL PROGGING TIDES 1-2 FT BLO NRML ACROSS
NRN CSTL WTRS WITH TIDES UP TO 1 FOOT BLO NRML ACROSS THE SRN WTRS.
GIVEN STRNGST WNDS HAVE STILL YET TO COME AND CRNT TIDE LVLS AT OR
SLIGHTLY ABV NRML...WILL CONT TO INDCT BLO NRML TIDES FOR TONITE.

&&

.FIRE WEATHER...
RHS WILL CONTINUE TO DROP THIS AFTN AS THE FRONT MVS THROUGH AND
WINDS HAVE ALREADY BEEN REALIZED...SO THE RED FLAG WARNING WILL
STAND THROUGH TONIGHT FOR VA/NC. MAY BE ABLE TO CANCEL NW PORTIONS
OF THE AREA SOMEWHAT EARLIER AS TEMPS DROP RAPIDLY...BUT THIS
SHOULDNT BE UNTIL THE EARLY AFTN HRS AT THE EARLIEST.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR MDZ021>025.
NC...RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR NCZ012>017-
     030>032-102.
     WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR NCZ012>017-
     030>032-102.
VA...RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR VAZ048-049-
     060>100.
     WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR VAZ048-049-
     060>098.
     WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR VAZ099-100.
MARINE...GALE WARNING UNTIL 6 AM EST MONDAY FOR ANZ654.
     GALE WARNING UNTIL 3 AM EST MONDAY FOR ANZ630>632-656-658.
     GALE WARNING UNTIL 10 AM EST MONDAY FOR ANZ650-652.
     GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ633.

&&

SYNOPSIS...LKB
NEAR TERM...JYM
SHORT TERM...JYM
LONG TERM...MPR
AVIATION...BAJ
MARINE...MPR
FIRE WEATHER...LKB/JYM
Hazardous weather outlook, Feb 10, 5:10 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 AM EST SUN FEB 10 2008

NCZ012>017-030>032-102-VAZ048-049-060>098-111000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
510 AM EST SUN FEB 10 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING
   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
WIND CHILL VALUES WILL DROP TO BETWEEN ZERO AND 10 DEGREES ABOVE
ZERO FROM 3 AM TO 9 AM MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ099-100-111000-
ACCOMACK-NORTHAMPTON VA-
510 AM EST SUN FEB 10 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING
   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
WIND CHILL VALUES WILL DROP TO BETWEEN ZERO AND 10 DEGREES
ABOVE ZERO FROM 3 AM AND 9 AM MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-111000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
510 AM EST SUN FEB 10 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
WIND CHILL VALUES WILL DROP TO NEAR ZERO DEGREES BETWEEN 3 AM AND
9 AM MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ654-111000-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
510 AM EST SUN FEB 10 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...GALE WARNING IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY
   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-656-658-111000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
510 AM EST SUN FEB 10 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...GALE WARNING IN EFFECT UNTIL 3 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY
   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-111000-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
510 AM EST SUN FEB 10 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...GALE WARNING IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY
   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-111000-
CURRITUCK SOUND-
510 AM EST SUN FEB 10 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY
   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Mecklenburg

When
February 10, 3:20 PM EST
Where
Mecklenburg forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Wind gust of 62 mph was measured at AVC.

High Wind, Henrico

When
February 10, 3:55 PM EST
Where
Henrico forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
ASOS

Wind gust of 63 mph was measured at RIC.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84237, 84233.